Hail, Wilkin
- When
- April 7, 1:10 AM CST
- Where
- Wilkin County, 6.97 mi N of Everdell
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.370, -96.440
In the early morning hours of April 7th, an area of surface low pressure was located over northeast South Dakota, with a warm front extending into western and southwestern Minnesota. Elevated thunderstorms formed north of the boundary, over central Richland County (ND) and tracked nearly straight east, just north of Fergus Falls to Wadena.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
In the early morning hours of April 7th, an area of surface low pressure was located over northeast South Dakota, with a warm front extending into western and southwestern Minnesota. Elevated thunderstorms formed north of the boundary, over central Richland County (ND) and tracked nearly straight east, just north of Fergus Falls to Wadena.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 6, 10:51 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1151 PM CDT Mon Apr 6 2020
.UPDATE...
Issued at 1144 PM CDT Mon Apr 6 2020
Fog has expanded north and is becoming very dense via webcams.
Coord with BIS and issued a dense fog advisory for the area from
Langdon thru Devils Lake to Valley City and Forman thru 10z.
Otherwise earlier cluster of t-storms moving east and weakening
thru Morris area. There have been a few showers and t-storms
forming west along the Richland and Roberts county line but these
appear fairly weak. In addition some mid level showers south of
Bismarck are moving east-northeast. Overall will maintain some
pops SE ND into MN. So far idea of precipitation in the central
and northern RRV and NW MN not panning out, so lowered pops a bit.
SPC meso analysis shows 500 j/kg cape into far SE ND and WC MN and
the 850 mb warm adv max shifting ever so slowly eastward as
anticipated. Therefore current storms along ND/SD border may try
to grow but have a bit more difficulty.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 352 PM CDT Mon Apr 6 2020
Currently, low pressure is centered over western SD and high
pressure over the Great Lakes. The low is expected to move ESE
towards northern WI/Lake Superior through tomorrow morning...with
warm air pushing northward ahead of it. Low level stratus is
expected to continue to thicken through the evening hours and
most unstable CAPE will increase in the south as well. MUCAPEs of
500-1000 J/kg may be enough to produce some large hail (up to 1"
or so in diameter) from around Fargo to Park Rapids and south.
The SPC has this area in a marginal risk for severe weather for
tonight due to this threat. The threat for severe storms will be
mainly from 9 PM to 5 AM tonight.
Also, some fog may develop this evening and linger into the early
morning hours. Travel impacts due to fog are expected to be
limited as only patchy fog is expected. Otherwise, clouds
diminish tomorrow morning...making for a mostly sunny and rather
warm day with highs in the mid 40s to mid 50s.
.LONG TERM...(Wednesday through Monday)
Issued at 352 PM CDT Mon Apr 6 2020
A cold front will move through the area Tuesday night, ushering in
cooler temps for the rest of the week. A reinforcing shot of cool
air will arrive on Friday night, keeping temps on the cool
side...with highs in the mid 30s to mid 40s and lows in the 20s
generally. Impacts during this period are expected to be minimal
as precipitation will be mainly some brief light snow or rain
showers off and on through the latter part of the week and into
the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1144 PM CDT Mon Apr 6 2020
Fog expanded north into the Devils Lake area and fog likely to be
there thru 09z or so before west winds take over. GFK/FAR a toss
up as MVFR cigs may drop into the IFR range with some light fog,
but unsure. Farther east, Bemidji may drop into IFR cig range
later tonight as low level moisture increases. The variety of
cigs/vsbys to start the day Tuesday will clear up quickly I think
as westerly drier air moves in.
&&
.HYDROLOGY...
Issued at 1100 PM CDT Mon Apr 6 2020
Temperatures will remain above freezing for most of the night for
most places. Many rivers were rising or are forecast to rise as the
recent snowfall melts. The warm weather will keep the rivers flowing
and cause river levels to rise. Flooding from snowmelt continues
along main stem Red River and the Minnesota and North Dakota
tributaries. Major flooding is forecast along the Red River at Grand
Forks and Oslo, and along the Sheyenne River at West Fargo and
Harwood. Flood crests are not yet forecast along the Red River at
Drayton and Pembina with a potential crest around major flood stage
in mid to late April possible. Minor to moderate flooding is
forecast at many sites along the Red River and the Minnesota and
North Dakota tributaries. Backwater and continued snow melt will
cause elongated crests for some sites, particularly along the Red
River at Grand Forks and Oslo.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until 5 AM CDT Tuesday for NDZ006-007-014-015-
024-026-028-029-038-049-052-054.
MN...None.
River point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.
&&
UPDATE...Riddle
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...Riddle
HYDROLOGY...JHHazardous Weather Outlook National Weather Service Grand Forks ND 1155 PM CDT Mon Apr 6 2020 MNZ001-004>009-013>017-NDZ008-016-027-029-030-080500- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Pembina-Eastern Walsh-Grand Forks- Steele-Traill- 1155 PM CDT Mon Apr 6 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight A thunderstorm remains possible overnight. Also areas of fog. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-022>024-027>032-040-NDZ039-053-080500- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Richland- 1155 PM CDT Mon Apr 6 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered showers and isolated thunderstorms overnight. Small risk of a severe storm with hail to 1 inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006-007-014-015-024-026-028-038-049-052-054-080500- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh- 1155 PM CDT Mon Apr 6 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Tonight Dense fog will occur thru the pre-dawn hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Spring snow melt areal and river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
Special Weather Statement National Weather Service Grand Forks ND 1001 PM CDT Mon Apr 6 2020 NDZ024-028-038-049-070815- Eddy-Griggs-Barnes-Ransom- Including the cities of New Rockford, Cooperstown, Valley City, Lisbon, and Enderlin 1001 PM CDT Mon Apr 6 2020 ...AREAS OF FOG ACROSS parts of southeastern North Dakota... Areas of fog occasionally reducing visibility to around one- quarter mile will occur from the Cooperstown area to Valley City to near Lisbon. Visibilities will improve after midnight. dtr
Special Weather Statement
National Weather Service Grand Forks ND
126 AM CDT Tue Apr 7 2020
MNZ029-NDZ053-070700-
Wilkin MN-Richland ND-
126 AM CDT Tue Apr 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN AND EAST CENTRAL
RICHLAND COUNTIES UNTIL 200 AM CDT...
At 125 AM CDT, Doppler radar was tracking a strong thunderstorm over
Galchutt, or 12 miles northwest of Wahpeton, moving east at 35 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Wahpeton, Breckenridge, Abercrombie, Mooreton, Dwight, Kent and
Galchutt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4629 9699 4640 9698 4652 9641 4627 9638
4625 9682
TIME...MOT...LOC 0625Z 259DEG 31KT 4635 9684
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
128 AM CDT Tue Apr 7 2020
MNZ040-070645-
Grant MN-
128 AM CDT Tue Apr 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
145 AM CDT...
At 127 AM CDT, Doppler radar was tracking a strong thunderstorm over
Erdahl, or 22 miles southeast of Fergus Falls, moving east at 35 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Ashby, Erdahl and Elbow Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4592 9588 4596 9597 4611 9594 4611 9577
4593 9577 4593 9576 4592 9576
TIME...MOT...LOC 0627Z 259DEG 31KT 4601 9581
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
137 AM CDT Tue Apr 7 2020
MNZ030-070715-
West Otter Tail MN-
137 AM CDT Tue Apr 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL COUNTY
UNTIL 215 AM CDT...
At 136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fergus Falls, moving east at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Fergus Falls, Underwood and Carlisle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4628 9626 4637 9620 4640 9586 4623 9581
4622 9619
TIME...MOT...LOC 0636Z 259DEG 20KT 4628 9619
LynchThe Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 07:08 UTC.
8 hail. Local standard time, as filed.
Dime to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876680, 876681, 876682, 876683, 876684, 876685, 876686, 876687.